Alert archive / Idaho / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 1, NWS Pocatello, ID

April 24, 2012Clark County, Fremont County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Apr 24, 2012, 3:25 PM MDT for Clark County, Fremont County, Idaho. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2012, 3:25 PM MDT (21:25 UTC)
Expired
Apr 24, 2012, 4:14 PM MDT
In force
49 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Clark County, ID, Fremont County, ID

The radar

The Pocatello radar (KSFX), 147 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.4 hours before the alert went out and 328 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2012-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2012-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2673 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

408 
WUUS55 KPIH 242125
SVRPIH
IDC033-043-242215-
/O.NEW.KPIH.SV.W.0001.120424T2125Z-120424T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
325 PM MDT TUE APR 24 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLARK COUNTY IN EASTERN IDAHO...
  THIS INCLUDES THE CITY OF DUBOIS...
  WEST CENTRAL FREMONT COUNTY IN EASTERN IDAHO...

* UNTIL 415 PM MDT

* AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR DUBOIS...AND MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   IDMON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4453 11199 4424 11176 4412 11226 4436 11238
TIME...MOT...LOC 2124Z 244DEG 22KT 4422 11222

$$

RS
2 follow-up statements
818 
WWUS55 KPIH 242148
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
348 PM MDT TUE APR 24 2012

IDC033-043-242215-
/O.CON.KPIH.SV.W.0001.000000T0000Z-120424T2215Z/
CLARK ID-FREMONT ID-
348 PM MDT TUE APR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR WEST CENTRAL FREMONT AND EASTERN CLARK COUNTIES...

AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF
SPENCER...OR 10 MILES NORTHEAST OF DUBOIS...MOVING NORTHEAST AT 25
MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   IDMON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4453 11199 4424 11176 4412 11226 4436 11238
TIME...MOT...LOC 2147Z 244DEG 22KT 4428 11204

$$

RS
516 
WWUS55 KPIH 242214
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
414 PM MDT TUE APR 24 2012

IDC033-043-242222-
/O.CAN.KPIH.SV.W.0001.000000T0000Z-120424T2215Z/
CLARK ID-FREMONT ID-
414 PM MDT TUE APR 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL FREMONT AND
EASTERN CLARK COUNTIES IS CANCELLED...

AT 412 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED OR MOVED OUT
OF THE AREA. THEREFORE THE WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4453 11199 4424 11176 4412 11226 4436 11238
TIME...MOT...LOC 2212Z 244DEG 22KT 4435 11185

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:01 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 24, 2:01 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
201 PM MDT TUE APR 24 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY.
SOME THUNDERSTORMS HAVE DEVELOPED IN THE CENTRAL MOUNTAINS AND
UPPER SNAKE HIGHLANDS THIS AFTERNOON FORMING IN LINES. NOTHING
SEVERE REPORTED AS OF 2 PM BUT EXPECT GUSTY WINDS NEAR ANY
THUNDERSTORM ACTIVITY. UPPER RIDGE HAS MOVED EAST AND A STEADY
SOUTHWEST FLOW ALOFT CONTINUES TO KEEP VERY WARM AIR OVER
SOUTHEAST IDAHO AS WELL AS CONTINUING TO PUMP MOISTURE NORTHWARD.
KEPT ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY
THROUGH 11 PM THEN JUST HAVE SHOWERS AFTER THAT POINT. EXPECT SAME
TREND WEDNESDAY AS REMAIN IN WARM UNSTABLE AIR MASS WITH CONTINUE
SHOWER AND THUNDERSTORM ACTIVITY. EXPECT MORE SUSTAINED
PRECIPITATION WEDNESDAY NIGHT THROUGH THURSDAY AS STRONG COLD FRONT
MOVES THROUGH EARLY THURSDAY WITH PRECIPITATION BEHIND THE FRONT.
SNOW LEVELS BEGIN TO DROP RAPIDLY THURSDAY NIGHT DOWN TO NEAR THE
5 THOUSAND FOOT LEVEL BY FRIDAY MORNING. SHOULD SEE SOME LIGHT
SNOW ACCUMULATIONS IN THE MOUNTAINS THURSDAY AFTERNOON THROUGH
FRIDAY IN THE 1 TO 6 INCH RANGE. HIGH TEMPERATURES WILL CONTINUE
TO FALL THROUGH THE PERIOD AFTER THE 70S AND 80S THE LAST COUPLE
DAYS BY FRIDAY HIGHS WILL BE IN THE 30S IN THE MOUNTAINS TO NEAR
50 IN THE SNAKE RIVER PLAIN. EXPECT BREEZY CONDITIONS BEHIND THE
FRONT THURSDAY AND FRIDAY AS WELL.
GK

.LONG TERM...FRI NIGHT THROUGH NEXT TUE NIGHT.  LARGE DIFFERENCES
FROM MODEL RUN TO MODEL RUN ARE EVIDENT...MAKING THIS PERIOD A LOW
CONFIDENCE FORECAST.  THE 500MB LONG WAVE PATTERN INDICATES A
SIGNIFICANT RIDGE OVER THE NORTHERN GREAT BASIN THAT TRANSITION BY
THE MON TO NEARLY ZONAL FLOW.  THE FACT THAT THE 24/00Z GUIDANCE
BROUGHT IN A SHORTWAVE THAT COMPLETELY OBLITERATED THE HIGH AND
LINGERED AN ACTUAL CLOSED LOW OVER THE GREAT BASIN HAS BECOME A DRY
NORTHWESTERLY FLOW ON THE 24/12Z GUIDANCE.  HAVE PUSHED WEEKEND
FORECAST CLOSER TO CLIMATOLOGY.  THE ZONAL FLOW FOR THE END OF THE
PERIOD MEANS THAT WEATHER WILL BE DRIVEN BY SHORTWAVE TIMING...THUS
THE SECOND HALF OF THE TIME WILL ALSO BE SHOWING LARGE RUN-TO-RUN
CHANGES.  OVERALL...THERE DOES NOT APPEAR TO BE ANY MAJOR STORM AT
LEAST DURING ANY POINT IN THIS MEDIUM RANGE FORECAST.  DID NOT MAKE
ANY CHANGES TO THE SECOND HALF EXCEPT FOR COORDINATION ISSUES.
MESSICK

&&

.AVIATION...UNSTABLE ATMOSPHERE WITH EVEN THE GFS INDICATING
WIDESPREAD CAPE OVER 300 J/KG AND NEGATIVE LIFTED INDICES FOR THE
BOUNDARY LAYER WELL BELOW MINUS 1 MEANS THAT -TSRA ARE STRONG
POSSIBILITY.  SPC HAS ALSO ISSUED A MESOSCALE DISCUSSION ABOUT THE
HELICITY AND THE ENHANCED INSTABILITY DUE TO THE EXTREMELY DRY
SURFACE LAYER.  STRONGEST PROBABILITY WAS KIDA SO PUT IN TEMPORARY
CONDITION OF -TSRA.  AT THIS TIME A BAND OF -SHRA DEVELOPED INTO A
LINE OF -TSRA AND PASSED JUST TO THE NORTH OF THIS AIRDROME.  MORE
-SHRA/-TSRA ARE DEVELOPING IN NORTHERN NEVADA WITH STEERING FLOW
INTO THE MAGIC VALLEY AND SNAKE RIVER PLAIN AND MAY HAVE TO DO THE
SAME WITH KBYI.  -TSRA SHOULD WRAP UP PRIOR TO 25/03Z WITH SOME
VIRGA OR -SHRA POSSIBLE UNTIL 25/06Z-25/09Z.  MESSICK

&&

.HYDROLOGY...
THE HENRYS FORK AT REXBURG AND SAINT ANTHONY IS STILL FORECAST TO
REACH FLOOD STAGE LATE IN THE DAY ON THURSDAY. FLOOD WATCHES AND
OR WARNINGS MAY NEED TO BE ISSUED BEGINNING WEDNESDAY FOR THOSE
FORECAST POINTS.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 24, 3:14 AM MDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
314 AM MDT TUE APR 24 2012

IDZ017>025-031-032-250915-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
314 AM MDT TUE APR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. THE MAIN
THREATS WILL BE BRIEF RAINFALL...GUSTY WINDS IN EXCESS OF 40 MPH
AND BLOWING DUST. THE THREAT OF SEVERE THUNDERSTORMS IS MINIMAL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS CONTINUE WEDNESDAY WITH A THREAT OF
BRIEF DOWNPOURS...GUSTY WINDS AND SMALL HAIL. A GOOD CHANCE OF RAIN AND
MOUNTAIN SNOW SHOWERS ARRIVES WEDNESDAY NIGHT AND CONTINUES
THROUGH FRIDAY. SNOW LEVELS BY FRIDAY AFTERNOON WILL DROP TO
AROUND 5000-5500 FEET AS TEMPERATURES WILL 25-35 DEGREES COOLER
THAN WHAT WAS EXPERIENCED EARLIER IN THE WEEK. LINGERING SHOWERS
WILL REMAIN PLACE THROUGH MONDAY.

RECORD BREAKING HEAT FOLLOWED UP BY MODERATE PRECIPITATION IN SOME
SPOTS WILL CONTRIBUTE TO RISING WATER LEVELS ACROSS PORTIONS OF
EASTERN IDAHO. THE HENRY'S FORK AT REXBURG AND ST. ANTHONY ARE
FORECAST TO GO INTO FLOOD BY THURSDAY AND FRIDAY...RESPECTIVELY.
THE BIG WOOD RIVER IN HAILEY COULD REACH BANKFULL BY THE END OF
THE WEEK AS WELL.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Apr 24, 12:28 PM MDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1228 PM MDT TUE APR 24 2012

IDZ018-031-032-241915-
BUTTE ID-BLAINE ID-CUSTER ID-
1228 PM MDT TUE APR 24 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
  CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  NORTHWESTERN BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 115 PM MDT

AT 1220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 28 MILES NORTHEAST
OF DICKEY TO 13 MILES EAST OF SUN VALLEY..AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
   MACKAY...
   GROUSE...

LAT...LON 4415 11327 4349 11363 4364 11418 4430 11383
TIME...MOT...LOC 1828Z 291DEG 17KT 4440 11345 4369 11402

GK
Special weather statement, Apr 24, 1:40 PM MDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
140 PM MDT TUE APR 24 2012

IDZ019-020-032-242045-
CLARK ID-JEFFERSON ID-BUTTE ID-FREMONT ID-CUSTER ID-
140 PM MDT TUE APR 24 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
  NORTHERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  EXTREME NORTH CENTRAL FREMONT COUNTY IN EASTERN IDAHO
  CLARK COUNTY IN EASTERN IDAHO
  NORTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 245 PM MDT

AT 134 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTHEAST
OF MONIDA TO 7 MILES WEST OF DARLINGTON..AND MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
   DARLINGTON...
   HUMPHREY...
   HOWE... KILGORE AND  DUBOIS...

LAT...LON 4365 11295 4377 11372 4381 11370 4424 11296
      4424 11283 4432 11282 4449 11254 4446 11239
      4453 11236 4457 11229 4453 11210 4457 11187
      4452 11182 4456 11166 4467 11149 4472 11149
      4473 11139
TIME...MOT...LOC 1940Z 289DEG 15KT 4472 11195 4380 11353

GK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:20 PM MDTSpecial Weather StatementPIHJefferson40 min
Apr 24, 12:28 PM MDTSpecial Weather StatementPIHButte47 min
Apr 24, 1:40 PM MDTSpecial Weather StatementPIHClark65 min
Apr 24, 4:28 PM MDTSpecial Weather StatementPIHPower47 min
Apr 24, 4:31 PM MDTSpecial Weather StatementPIHBannock44 min
Apr 24, 4:50 PM MDTSpecial Weather StatementPIHCassia40 min
Apr 24, 5:30 PM MDTSpecial Weather StatementPIHOneida45 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.